I am extremely worried

hello i have been diagnosed 7 months ago with hashimoto disease which affected my thyroid and i have been doing regular blood tests since then, but lately my TSH level came to be 3.16 while the last time i had it checked out it was 2.16, plus my period is irregular and late, i have used the dosage of (50mg) from the eltroxin medication those 7 months so i have been wondering should i start using the (100mg)??

note:i am gaining lot of weight although my food is the same and i practice sport everyday and that didn't change too,thank you

18 Replies

  • Welcome to the forum, Marianakarkoutli.

    TSH of people on thyroid replacement is usually comfortable just above or below 1.0 so you are a little undermedicated on 50mcg Eltroxin. Dose increases are usually in 25mcg increments so it would be better to raise to 75mcg initially and retest your thyroid levels in 6/8 weeks to see whether you need a further increase to 100mcg.


  • no idea what your doctor has been doing but if your TSH has risen like that you need more thyroid meds

    your TSH should be below 1 and ideally you should feel well and not be putting on weight

    normally the dosage is titrated every 3 to 4 weeks until you loose hypothyroid symptoms and your TSH stays below 1

  • Your doctor should increase your dose with those blood test results. It is worrying that s/he hasn't already been in touch with you about it.

    With all thyroid meds it's best to raise by a little and give that time to settle down before increasing again. The same is, actually, true for decreasing! The thyroid gland has such a potent effect on the body that changes to it can be quite unsettling.

  • I'm surprised no one else here mentioned, that you cannot treat by TSH..yes, you appear to need an increase, based on symptoms as well, but seeing a doctor who depends on TSH will leave you ill.

  • so what are you recommending?

  • I suggest you should raise your dose to 75 mcg and after 2 months make another blood test including TSH, Free T4 and Free T3. If your TSH does not drop and your Ts do not move up and you still have hypo symptoms, you should visit your endo again.

  • Free t4, Free t3. Come back to website and post results. Also, do what akimbohr suggested. And..do your research. Many do not get well on t4 alone and need t3. Familiarize yourself with all the different thyroid meds and dosing. stopthethyroidmaddness is a good, easy to understand website, although they do push pig thyroid, which made me worse.

  • Faith, FT4 and FT3 are bound to be low when TSH is 3.16 so not much point in testing them until TSH has been around 1.0 for a few weeks.

  • I don't agree with you at all. My TSH stays very suppressed, even with tiny doses of thyroid meds, even tho the free's are still very low. TSH is a Pituitary Hormone, not a Thyroid Hormone. I know of someone who has high TSH, regardless of the Free's. TSH in my opinion, is pretty useless when it comes to thyroid treatment and actually, so are the free's. I have been told that i am hyper because of my TSH and was blown up like a balloon. I have had my free's optimal, according to my doctor, many doctors and am still quite Hypo. Dr. Lowe, whom i greatly admire, also thought the Thyroid tests were faulty.

  • Faith, I'm not sure what you're disagreeing with. TSH is usually high because FT4 and FT3 are low. As it is likely that Mariana will have to pay privately to have her FT3 tested surely it makes sense to wait until her TSH is lower and her FT4 and FT3 have had a chance to improve?

  • You keep saying TSH.. My point is, TSH isn't a reliable marker for anything Thyroid, especially dosing.

  • Faith, TSH is the only value given in this post. Higher than 1.0 on replacement usually means under medication, so what's the point in testing FT4 and FT3 now when its obvious that they'll be low?

  • I feel TSH is not useful for treatment. Yes, she has mentioned only TSH, which indicates, to me, that's all she and her doc think is important, which is bad news for her treatment...that's all i am saying.

  • Faith I totally agree TSH is not and should NEVER be used as an indicator for treatment only free t3 freet4 and symptoms should be used

    however for you theres clearly another reason for your situation which the idiot doctors have not found recognised or tested for

    it could be a vitamin a mineral /thyroid hormone resistance , conversion problems poisoning by aluminium or foil or mercury

    gluten or dairy allergy

    everything needs to be checked and eliminated

  • I agree..i feel terrible especially lately. I am dizzyish, have a headache and feel nauseated for nearly 2 weeks, eyes very puffy all around, could be a virus this time, but who knows. My pituitary is squished. I have cortisol issues, but can not tolerate replacement HC, because i swell and get high bp, gain weight rapidly, at low doses even, but the thyroid meds were too low at the time too. So who knows. I have a milk sensitivity according to tests and have cut out all milk products, months ago, to no avail. Gluten is always negative, but stopped it for 6 months..nothing. I don't convert well, am on t3 only. Less heavy and swollen, eyes still horrible, food will digest now, but am very ill and homebound. No doctor is interested. The Endo's say it is not Hashi's or Thyroid, all other specialists say i am undermedicated..i have no where to turn. I cannot raise my t3 due to it causing hyper symptoms and high blood sugar, messed up liver enzymes and creatnine becomes low.

  • Have you had a look on Dr Myhill's site? lots of alternatives to eliminate...


  • Thanks.. i will check it out again.

  • A higher TSH is an indication to up the meds.

    Yes we know TSH is a bad marker of Thyroid health - personally I felt fine at 19+ but awful for over 4 years at (only) 3-5+ without a diagnosis. But if TSH IS within range - here in the UK, they usually won't test for FT4 & FT3 - yes they should but.. they don't (cost)... we definitely need to educate GPs that most folk feel better under 1.

    Meanwhile an earlier post...


    J :D

You may also like...